Alert archive / South Dakota / Red Flag Warnings in 2025

Red Flag Warning 8, NWS Sioux Falls, SD

March 21, 202514 counties in South Dakota

NWS Sioux Falls, SD issued this red flag warning at Mar 21, 2025, 2:44 PM CDT for 14 counties in South Dakota. It took effect at Mar 22, 2025, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2025, 2:44 PM CDT (19:44 UTC)
In effect from
Mar 22, 2025, 1:00 PM CDT
Expired
Mar 22, 2025, 8:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Miner County, SD, Sanborn County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.7 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2025-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2025-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WWUS83 KFSD 211944
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
244 PM CDT Fri Mar 21 2025

SDZ038-050-052>054-057>060-063>065-068-069-220400-
/O.NEW.KFSD.FW.W.0008.250322T1800Z-250323T0100Z/
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
244 PM CDT Fri Mar 21 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND SOUTH CENTRAL SOUTH
DAKOTA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM to 8 PM CDT Saturday.

* AFFECTED AREA...In South Dakota, Beadle, Gregory, Jerauld, 
  Sanborn, Miner, Brule, Aurora, Davison, Hanson, Charles Mix, 
  Douglas, Hutchinson, Bon Homme and Yankton.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
301 
WWUS83 KFSD 220221
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
921 PM CDT Fri Mar 21 2025

SDZ038-050-052>054-057>060-063>065-068-069-221100-
/O.CON.KFSD.FW.W.0008.250322T1800Z-250323T0100Z/
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
921 PM CDT Fri Mar 21 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM CDT
SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND SOUTH
CENTRAL SOUTH DAKOTA...

* AFFECTED AREA...In South Dakota, Beadle, Gregory, Jerauld, 
  Sanborn, Miner, Brule, Aurora, Davison, Hanson, Charles Mix, 
  Douglas, Hutchinson, Bon Homme and Yankton.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
376 
WWUS83 KFSD 220804
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
304 AM CDT Sat Mar 22 2025

SDZ038-050-052>054-057>060-063>065-068-069-221615-
/O.CON.KFSD.FW.W.0008.250322T1800Z-250323T0100Z/
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
304 AM CDT Sat Mar 22 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA...

* AFFECTED AREA...In South Dakota, Beadle, Gregory, Jerauld, 
  Sanborn, Miner, Brule, Aurora, Davison, Hanson, Charles Mix, 
  Douglas, Hutchinson, Bon Homme and Yankton.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
039 
WWUS83 KFSD 221607
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1107 AM CDT Sat Mar 22 2025

SDZ038-050-052>054-057>060-063>065-068-069-230100-
/O.CON.KFSD.FW.W.0008.250322T1800Z-250323T0100Z/
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
1107 AM CDT Sat Mar 22 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND SOUTH CENTRAL
SOUTH DAKOTA...

* AFFECTED AREA...In South Dakota, Beadle, Gregory, Jerauld, 
  Sanborn, Miner, Brule, Aurora, Davison, Hanson, Charles Mix, 
  Douglas, Hutchinson, Bon Homme and Yankton.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
171 
WWUS83 KFSD 230041
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
741 PM CDT Sat Mar 22 2025

SDZ038-050-052>054-057>060-063>065-068-069-230145-
/O.EXP.KFSD.FW.W.0008.000000T0000Z-250323T0100Z/
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
741 PM CDT Sat Mar 22 2025

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR CENTRAL AND EASTERN SOUTH DAKOTA...

As temperatures fall this evening, relative humidity will increase
and bring an end to critical fire danger conditions. However, with
persistent gusty winds through the night, the fire danger may
remain elevated. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Mar 21, 12:22 PM CDT, 2 hours 22 minutes earlier. Its key messages:

  • Gusty winds will result in elevated to near critical fire danger through the weekend. However, the days with stronger winds (today & Sunday) have light precipitation chances and higher humidity levels. Saturday will be the day of greatest concern. Wind gusts upward of 50 mph on Sunday will be cause for concern as well.
  • Periodic light precipitation chances today and again on Sunday. Precipitation should be mostly rain, but there is some chance of mixed precipitation north of I-90 overnight Saturday into Sunday.
  • Today and Sunday will be on the cooler side, but temperatures will warm into the end of the week with widespread 70s possible by Friday.
Area forecast discussion, Mar 21, 12:22 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1222 PM CDT Fri Mar 21 2025

.KEY MESSAGES...

- Gusty winds will result in elevated to near critical fire
  danger through the weekend. However, the days with stronger
  winds (today & Sunday) have light precipitation chances and
  higher humidity levels. Saturday will be the day of greatest
  concern. Wind gusts upward of 50 mph on Sunday will be cause
  for concern as well.

- Periodic light precipitation chances today and again on
  Sunday. Precipitation should be mostly rain, but there is some
  chance of mixed precipitation north of I-90 overnight Saturday
  into Sunday.

- Today and Sunday will be on the cooler side, but temperatures
  will warm into the end of the week with widespread 70s
  possible by Friday.

&&

.DISCUSSION...
Issued at 312 AM CDT Fri Mar 21 2025

As a weak wave makes its way through the region this morning, winds
will become westerly to northwesterly. Some weak instability aloft
coupled with 850-750 mb frontogenesis will trigger some light
showers. Over all QPF is low, a few hundredths, and so accumulation
at the surface will also be low. This is supported by HREF ensembles
showing a less than 30% probability for surface precipitation of 0.1
inches or more. Showers will be clear of the area by this evening.
Highs will be somewhat limited by clouds and CAA, reaching the upper
40s to mid 50s. Model soundings indicate good mixing up through the
850 mb layer this afternoon. This will allow us to tap into the 30-
40 kt low level jet. Mixing down to the surface could see gusts 30-
35 mph, with the highest gusts over central South Dakota possibly
reaching 40 mph. Despite relative humidity remaining above critical
values, Grassland Fire Danger Index will still be in the high to
very high categories due in large part to the wind gusts. Fire
weather will remain a concern for the next several days, so continue
to be cautious with sources of ignition. Overnight winds will become
light and variable and skies will clear. Lows will fall into the
20s.

SATURDAY-SUNDAY: High pressure pushes south into the region, turning
winds southerly and breezy. WAA aloft and another day of good mixing
will boost highs into the 50s east of the James River Valley, and
the 60s to the west. Southerly winds will again increase in the
afternoon, with gusts 25-30 mph. Very dry air at the surface will
result in minimum relative humidity falling to 35% or less west of I-
29, and less than 25% for a brief period in south central South
Dakota. We will again be concerned with fire weather in the
afternoon. A fire headline may be needed, but after collaboration
with neighbors, have opted to wait at this time. Overnight, another
shortwave passes through the region. This time with a little more
instability as a strong band of vorticity advects into the region.
We are not looking at severe weather, but a few rumbles of thunder
are possible. Precipitation will begin as rain, but as
temperatures cool overnight, areas north of I-90 may see some
snow begin to mix in by sunrise. Light precipitation continues
through the early afternoon before tapering off. Highs for
Sunday look to reach the 40s and 50s. The winds Sunday afternoon
will be strong, as good mixing taps into 40-50 kt low level
jet. Mixed down to the surface gusts could reach as high as
40-45 mph, with a few 50 mph gusts possible. LREF ensembles
support this forecast with a 70-80% probability of gusts greater
than 40 mph, with around a 20% probability for gusts greater
than 50 mph. It may be necessary for a wind advisory Sunday
afternoon.

NEXT WEEK: An upper ridge takes up residence over the Rockies for
the first part of next week. Mild weather will be the story with
occasional weak waves moving through, keeping light
precipitation in the forecast through the end of the week. As
mentioned before, fire weather will remain a concern through out
until things begin to green up, or we get more meaningful
precipitation.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1222 PM CDT Fri Mar 21 2025

Latest satellite imagery shows mid and high level clouds across the
area. All clouds are sitting at VFR levels. Some showers and
sprinkles are being seen by radar but do expect any chance for rain
to come to an end by late this afternoon. Breezy northwest winds
will weaken this evening before turning to out of the
south/southeast by tomorrow morning. The southerly winds will become
breezy once again to end the TAF period.

&&

.FIRE WEATHER...
Issued at 224 PM CDT Thu Mar 20 2025

Northwest winds will be gusty this afternoon, with frequent gusts 30-
35 mph with gusts up to 40 mph possible in central South Dakota.
Cloudy skies, lower temperatures, higher relative humidity, and rain
chances keep fire weather conditions below critical. But thanks to
the strong winds, the Grassland Fire Danger Index will remain in the
high to very high category.

Saturday will again be breezy, but less so than Friday. Southerly
winds will gust 25-30 mph. Along and west of the James River Valley
relative humidity is expected to fall to around 25%. Fire headlines
may become necessary, but after collaboration with neighbors
have opted to wait at this time.

Sunday will be cooler with chances of showers. Relative humidity
looks to remain above 25%. However, strong northwesterly winds
gusting 30-40 mph with potential for gusts 50+ mph will result in
very high to extreme fire danger. Continued caution will be needed
until conditions improve.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...AJP
AVIATION...Meyers
FIRE WEATHER...AJP
Hazardous weather outlook, Mar 21, 3:34 AM CDT, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
334 AM CDT Fri Mar 21 2025

IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>071-220845-
Lyon-Osceola-Sioux-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
334 AM CDT Fri Mar 21 2025

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Light precipitation is expected through the day today. While fire
danger remains below critical thresholds, gusty northwest winds 30-35
mph will still result in high to very high fire danger. Use caution
with sources of sparks.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to near-critical fire weather conditions prevail through
the upcoming weekend.

South winds will be less strong Saturday, but humidity levels will
be lower, creating widespread Very High grassland fire danger.
Sunday northwest wind gusts 40-45 mph will result in elevated fire
concern, though humidity levels will be higher with scattered light
precipitation chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ003-013-014-020>022-031-032-NEZ013-014-220845-
Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-
334 AM CDT Fri Mar 21 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and northeast Nebraska.

.DAY ONE...Today and tonight.

Light showers are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Snow will melt over the next few days as temperatures rise into the
40s and 50s. Fire danger will vary based on local snow coverage and
how quickly the ground warms and dries after the snow melts. With
periods of breezy to windy conditions today through Sunday, be
mindful of the potential for elevated fire danger in snow-free areas
where the ground has sufficiently dried out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in South Dakota, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.